Alert archive / Iowa / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 202, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 10, 2023, 11:49 PM CDT for Buena Vista County, Cherokee County, Iowa. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 10, 2023, 11:49 PM CDT (04:49 UTC)
- Expired
- Aug 11, 2023, 12:15 AM CDT
- In force
- 26 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Buena Vista County, IA, Cherokee County, IA
The radar
The Sioux Falls radar (KFSD), 144 km from the middle of the area, began a volume at 04:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2955 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1121 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 20.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 10:59 PM CDT, 50 minutes earlier.
Area forecast discussion, Aug 10, 10:59 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1059 PM CDT Thu Aug 10 2023 .SHORT TERM...(This Evening through Friday) Issued at 217 PM CDT Thu Aug 10 2023 The thunderstorm threat still exists late this afternoon and evening as a fast moving mid level wave moves through. A nose of instability juts into the area with about 2000 J/kg CAPE, so enough to support some strong updrafts. However, shear is marginal at best so any stronger updrafts that develop will be mostly shorter lived. The lack of stronger mid and upper level winds also suggests that an organized line of storms is pretty unlikely. So, an isolated storm could produce golf ball or so sized hail and wind gusts of 65 to 70 mph. The latest models have been backing off on coverage, as seems to have been the trend most of the summer, with the better chances now north of I-90. Model soundings still suggest that some isolated to scattered storms will be possible near and south of I-90 so not completely buying into the idea that there will be nothing. Otherwise a warm night with lows in the 60s. Friday still shows potential for an isolated severe storm near and east of I-29 from mid afternoon into early evening. With some fairly strong shear and CAPE values of 1000-1500 J/kg a supercell would be possible with hail to tennis ball, wind gusts to 65 mph and an isolated tornado. It just comes down to being able to break the cap which the latest runs are hinting could occur. Should be a warm day with most locations topping out from the mid 80s to around 90. .LONG TERM...(Friday Night through Thursday) Issued at 217 PM CDT Thu Aug 10 2023 Other than a few spotty storms in northwest IA and southwest MN early in the evening, Friday night into Saturday looks dry and warm with northwest flow aloft. Lows should be in the upper 50s to lower 60s with highs in the 80s. Saturday night into Sunday a bit strong wave digs into the Northern Plains and northern MN which will bring the next better chance for showers and thunderstorms, which should be late Saturday night into Sunday. At this time severe weather looks unlikely with mainly weaker elevated instability. With this stronger wave there is some slightly more organized warm advection in the low to mid levels so the chances for rainfall are pretty good. Behind this warm advection will be some stronger cold advection so wind gusts around 30 mph in the afternoon appear likely. With the good chances for rain and additional cloud cover as well as an incoming cool front high temperatures should be below normal and mainly in the 70s. The better rain chances should shift east pretty quickly on Sunday night with a cooler air mass left behind into Monday. This should mean lows in the 50s and highs in the 70s. Breezy conditions will remain with gusts of 20 to 25 mph likely. Tuesday into Wednesday should see northwest flow aloft with mainly dry and warm conditions. Highs in the 80s and lows 55 to 65. && .AVIATION...(For the 06Z TAFS through 06Z Friday Night) Issued at 1047 PM CDT Thu Aug 10 2023 Thunderstorms east of Interstate 29 will exit the area around 06Z. Southwesterly winds will transition to west/northwesterly by Friday morning as a boundary moves across the area. Winds could gust near 20 kts on Friday afternoon. There will be a possibility of thunderstorms east of Interstate 29 during the afternoon, though confidence is low. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...08 LONG TERM...08 AVIATION...JM
Hazardous weather outlook, Aug 10, 4:49 AM CDT, 19 hours before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 449 AM CDT Thu Aug 10 2023 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-111000- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 449 AM CDT Thu Aug 10 2023 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Scattered storms are expected to develop late this afternoon, west of a line from Huron to Lake Andes South Dakota. Scattered to numerous storms will move east across the remainder of southeast South Dakota, into southwest Minnesota and northwest Iowa through the evening, pushing east of the Highway 71 corridor between midnight and 2 am. Some storms may become severe during the late afternoon and evening, with up to 2 inch hail and wind gusts to 70 mph the primary threats. While the potential is low, an isolated tornado and locally heavy rainfall are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low chance of storms during the late afternoon to early evening Friday, mainly in parts of southwest Minnesota. If storms develop, strong to severe storms with large hail and damaging winds are possible. Another round of storms is expected late Saturday night and Sunday. While details on timing and location are still uncertain, a few strong to severe storms will again be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible between 5 pm and midnight.
In the hours before
Local storm report, Aug 10, 8:59 PM CDT, 2 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
859 PM CDT Thu Aug 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 PM Hail Lesterville 43.04N 97.59W
08/10/2023 U1.75 inch Yankton SD Emergency Mngr
&&Local storm report, Aug 10, 9:14 PM CDT, 2 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
914 PM CDT Thu Aug 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 PM Hail Monroe 43.49N 97.22W
08/10/2023 E1.25 inch Turner SD Public
Public report of quarter to half dollar
sized hail. Time estimated by radar.
&&
AJPLocal storm report, Aug 10, 9:37 PM CDT, 2 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
937 PM CDT Thu Aug 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM Tornado 5 ESE Erwin 44.46N 97.34W
08/10/2023 Kingsbury SD Public
Video of tornado via social media.
&&
PSLocal storm report, Aug 10, 9:56 PM CDT, 1 hour 53 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
956 PM CDT Thu Aug 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0949 PM Hail 4 N Tea 43.51N 96.83W
08/10/2023 E0.75 inch Minnehaha SD Public
Report from mPING: Dime (0.75 in.).
&&
PSLocal storm report, Aug 10, 10:04 PM CDT, 1 hour 45 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1004 PM CDT Thu Aug 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM Funnel Cloud 5 E Ethan 43.54N 97.89W
08/10/2023 Hanson SD Law Enforcement
Multiple law enforcement agencies reported a
funnel cloud to the southeast of this
location. Tail was also noted on the
backside of the storm.
&&
SGLocal storm report, Aug 10, 10:15 PM CDT, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1015 PM CDT Thu Aug 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM Funnel Cloud 2 ESE Hetland 44.36N 97.19W
08/10/2023 Kingsbury SD Fire Dept/Rescue
Arlington Fire Department reported funnel.
Radar rotation confirmed time of report.
&&
AJPThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 7:35 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, Hutchinson, McCook, Turner | 40 min |
| Aug 10, 7:43 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Kingsbury | 47 min |
| Aug 10, 8:02 PM CDT | Tornado Warning | FSD | Kingsbury | 28 min |
| Aug 10, 8:10 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, Hutchinson, McCook, Turner | 35 min |
| Aug 10, 8:27 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Kingsbury, Lake | 33 min |
| Aug 10, 8:30 PM CDT | Tornado Warning | FSD | Brookings, Kingsbury | 9 min |
| Aug 10, 8:37 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Yankton | 23 min |
| Aug 10, 8:52 PM CDT | Severe Thunderstorm Warning | FSD | Lake, Moody | 53 min |
| Aug 10, 8:58 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 32 min |
| Aug 10, 9:06 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, McCook, Minnehaha, Turner | 24 min |
| Aug 10, 9:19 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 26 min |
| Aug 10, 9:29 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha, Turner | 31 min |
| Aug 10, 9:32 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Yankton | 28 min |
| Aug 10, 9:46 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha | 2 min |
| Aug 10, 11:08 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, O'Brien, Plymouth, Sioux | 52 min |
| Aug 11, 4:16 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon, Murray | 44 min |
| Aug 11, 4:53 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Lyon, Murray | 52 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.